South Dakota, 2014

Flood in South Dakota, May 4 to 19, 2014

May 4 to 19, 2014 · NWS ABR · 1 event in 1 county or zone

Recent heavy rainfall caused the James River at Columbia to rise above the flood stage of 13 feet on May 4th. 6 feet on May 7th before falling back to below flood stage on May 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Recent heavy rainfall caused the James River at Columbia to rise above the flood stage of 13 feet on May 4th. The river rose to 13.6 feet on May 7th before falling back to below flood stage on May 19th. Some lowland flooding of agricultural land resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 4, 8:54 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 4, 8:54 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
954 AM CDT SUN MAY 4 2014

.UPDATE...
ANOTHER QUICK UPDATE THIS MORNING TO COOL TEMPERATURES DOWN A FEW
DEGREES MAINLY ALONG AND NORTH OF A LINE FROM TIMBER LAKE TO
HAYTI...GIVEN EXPECTED DURATION OF CLOUDINESS AND ONGOING LOW
LEVEL CAA ACROSS THE NORTHEASTERN HALF OF THE CWA ON
EAST-SOUTHEASTERLY WINDS TODAY. DID NUDGE THE SOUTHWESTERN
FORECAST ZONES UP A FEW DEGREES AS THAT AREA IS EXPECTED TO SEE
SOME SUNSHINE BY EARLY THIS AFTERNOON. ALSO UPDATING THIS MORNING
TO SCALE BACK POPS AND WIND DOWN THE POPS/WX MENTION SOONER...AND
ELIMINATED THE LATE AFTERNOON POPS/WX MENTION ALTOGETHER...AS IT
APPEARS THE NEXT AREA OF LOW PRESSURE MAY BE DELAYED A BIT AND
PERHAPS MORE FOCUSED NORTH OF THIS CWA LATER TONIGHT. UPDATES ARE
OUT.

HYDROLOGY...WITH RECENT RAINFALL AND ONGOING UPSTREAM WATER
RELEASES...THE JAMES RIVER IS JUST ABOUT TO HIT FLOOD
STAGE...WHICH IS 13 FEET. THE LATEST RIVER FORECAST GUIDANCE
CALLS FOR THE JAMES RIVER NEAR COLUMBIA TO RISE ABOVE FLOOD STAGE
BY LATE THIS AFTERNOON...CRESTING AT APPX 13.5 FEET BY LATE MONDAY
NIGHT.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH TUESDAY

CURRENT RADAR IMAGERY SHOWING SCT SHOWERS AND EVEN A FEW
THUNDERSHOWERS ACROSS CENTRAL SD AS MID LEVEL IMPULSE MOVES
THROUGH. FURTHER EAST IN THE COLDER AIR...A MIX OF RAIN/SLEET/SNOW
WAS OBSERVED AT ABR. HAVE ADJUSTED POP/WX GRIDS ACCORDINGLY AND
WILL LIKELY NEED ADDITIONAL UPDATES IN A COUPLE HOURS. THE PAST
SEVERAL RUNS OF THE HRRR AND THE 00Z EC HANDLED THIS SITUATION THE
BEST...WITH THE 00Z GFS AND NAM WAY TOO FAR NORTH WITH THE
PRECIPITATION. EXPECT THIS ACTIVITY TO CONTINUE SLIDING EAST
THROUGH THE MORNING...MAINLY AFFECTING AREAS EAST OF THE MISSOURI
RIVER. WITH COOL EASTERLY SFC FLOW DEVELOPING ALONG WITH PARTLY TO
MOSTLY CLOUDY SKIES...WILL BE A COOL DAY TODAY WITH HIGHS ONLY IN
THE LOW TO MID 50S FOR MOST AREAS.

WILL SEE ANOTHER WAVE OF ENERGY TACK EAST ACROSS THE AREA
OVERNIGHT...AND A SLIGHTLY STRONGER ONE MONDAY NIGHT INTO TUESDAY.
ALTHOUGH THE LATTER SYSTEM LOOKS TO BRING BEST PRECIP CHANCES TO
THE WESTERN CWA AT THIS TIME. AS FAR AS INSTABILITY GOES...IT
APPEARS WESTERN AND CENTRAL SD STAND THE BEST CHANCE TO SEE ANY
CONVECTION WITH THESE COMING WAVES OF ENERGY.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY

AN AREA OF LOW PRESSURE WILL MOVE INTO THE CENTRAL PLAINS AT THE
START OF THE PERIOD. THIS SYSTEM COMBINED WITH UPPER LEVEL
SOUTHWEST FLOW WILL BRING INSTABILITY AND TSTORM CHANCES TO THE
NORTHERN PLAINS THROUGH WED NIGHT. AN UPPER LOW WILL THEN
TRANSITION OVER SD/NE BRINGING CONTINUED STORM CHANCES THURSDAY.
BY FRIDAY SFC HIGH PRESSURE WILL BRIEFLY BUILD IN TO THE PLAINS
BRINGING DRIER WEATHER. THEN A TROUGH MOVES THROUGH ON SAT EVEN AS
ANOTHER LONG WAVE TROF TO THE WEST BEGINS TO EJECT UPPER LEVEL
ENERGY INTO THE DAKOTAS. THIS MEANS TSTORMS WILL BE BACK IN THE
FORECAST FOR THE WEEKEND.

TEMPERATURES WILL BE NEAR OR BELOW NORMAL THROUGH THE PERIOD DUE TO
RAIN AND CLOUD COVER. GOOD MIXING ON MOST DAYS EXCEPT FRIDAY WILL
PUSH HIGHS INTO THE 60S.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

EXPECT VFR CEILINGS THROUGH TODAY AND TONIGHT AT ALL LOCATIONS.
ALSO...EXPECT SOME LIGHT RAIN SHOWERS WITH A SHORT WAVE TROUGH
MOVING THROUGH THE REGION. SHOWERS WILL AFFECT KATY AND KABR THIS
MORNING BEFORE EXITING. BREEZY SOUTHEAST WINDS WILL DEVELOP THIS
MORNING NEAR KPIR AND KMBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...TMT
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 4, 3:34 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
434 AM CDT SUN MAY 4 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
434 AM CDT SUN MAY 4 2014 /334 AM MDT SUN MAY 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ENTER THE FORECAST MONDAY NIGHT AND LAST THROUGH
WEDNESDAY NIGHT. RIGHT NOW THE RISK FOR SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brown

When
May 4, 11:00 AM CST to May 19, 10:00 PM CST
Where
Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.930, -98.220

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520657.